Indiana, 2007

Hail and Damaging Winds in Indiana, April 3, 2007

April 3, 2007 · NWS IND · 41 events in 15 counties and zones

Severe thunderstorms moved through central Indiana on the afternoon of 3 April 2007. The storms produced mostly large hail, with isolated damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$89,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Severe thunderstorms moved through central Indiana on the afternoon of 3 April 2007. The storms produced mostly large hail, with isolated damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 3, 11:40 AM EST, 25 minutes earlier.

Area forecast discussion, Apr 3, 11:40 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1240 PM EDT TUE APR 3 2007

.AVIATION...MVFR CONDITIONS EXPECTED TO BE PRESENT THROUGH MUCH OF
THIS TAF PERIOD AS CD FRONT WL PUSH ACRS THE TAF SITES DURG THE
FIRST 8 HRS OF THE TAF. MVFR CIGS AND VISBYS WL ACCOMPANY THE STORMS
AS THEY DEVELOP ALONG AND AHEAD OF THE CD FRONT. SOME OF THE
STRONG STORMS COULD PRODUCE BRIEF ISOLATED IFR CONDITIONS.

STRONG CAA BEHIND THE FRONT ALONG WITH CYCLONIC SFC FLOW WL SHUD
RESULT IN PLENTY OF MVFR CIGS IN THE WAKE OF THE FRONT.

&&

.SHORT TERM /TODAY AND TONIGHT/...MODERATE RISK FOR SEVERE WEATHER
THIS AFTERNOON AND EVENING FOR THE ENTIRE STATE...

ASIDE FROM SOME MINOR SFC LOW PLACEMENT ISSUES BETWEEN THE NAM/GFS
NO GLARING INCONSISTENCIES WERE NOTED.  WILL USE A BLEND.

A STRONG SURFACE LOW PRESSURE WILL MOVE E/NE FROM THE SOUTHERN
PLAINS TO NEAR NORTHERN ILLINOIS BY THIS AFTERNOON.  THIS LOW WILL
DEEPEN AS MOVES E/NE AND WILL DRAG A STRONG COLD FRONT ACROSS THE
OHIO VALLEY.  THIS SURFACE SYSTEM IS AIDED BY AN EQUALLY STRONG H5
SHORT WAVE.  THROUGH THIS MORNING EXPECT SFC WINDS AND DEW POINTS TO
INCREASE AHEAD OF THE FRONT ALONG WITH PLENTY OF SUNSHINE AND
STEEPENING LAPSE RATES TO PUSH SB CAPES INTO THE 1000-2000 J/KG
RANGE.  MAIN CONVECTIVE MODE THIS AFTERNOON AND EVENING WILL BE A
SQUALL LINE/BOW ECHO.  HOWEVER WITH PLENTY OF SHEAR IN THE LATE
AFTERNOON AND EARLY EVENING SOME EMBEDDED SUPERCELLS ARE POSSIBLE.

ALONG WITH HAIL AND DAMAGING WIND...VERY HEAVY RAIN WILL ALSO BE
POSSIBLE.  PWATS ARE IN THE 1.0-1.5 RANGE SO DOWNPOURS CAN BE
EXPECTED ALTHOUGH NOT VERY LONG LIVED.

AFTER THE FRONT PASSES TONIGHT HAVE LOWERED POPS AND CUT THEM OUT
ALL TOGETHER AFTER MIDNIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...SHARPLY COLDER TEMPERATURES
EXPECTED FROM WEDNESDAY THROUGH THE WEEKEND.  WITH LARGE H5 LOW
LOOMING OVER AT LEAST THE NORTHERN SECTION OF THE CWA HAVE PUT IN A
LOW POP FOR WED IN THE AFTERNOON TO ACCOUNT FOR SOME INSTABILITY
SHOWERS IN THE COLD BEHIND THE FRONT.

TEMPS WILL DO A 180 GOING FROM ABOVE NORMAL HIGHS IN THE 70S AND 80S
TO BELOW NORMAL WITH HIGHS IN THE 40S THROUGH THE EXTENDED PD.
FREEZE WATCHES AND WARNINGS WILL LIKELY BE NEEDED FROM MID WEEK INTO
THE WEEKEND BUT DUE TO IMPENDING SEVERE THREAT WILL NOT ISSUE A
FREEZE WATCH THIS MORNING TO KEEP HEADLINES TO A MINIMUM.  WILL
INSTEAD HIGHLIGHT IN THE HWO.  OUTSIDE OF THE ADDITION OF POPS ON
SATURDAY AFTERNOON WITH UPPER LOW DROPPING ANOTHER SHORT WAVE INTO
THE NORTHERN 1/3 OF THE CWA THE FORECAST WAS LARGELY UNCHANGED.

NO CHANGES MADE TO SUNDAY OR MONDAY FORECAST.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...JP
SHORT TERM/LONG TERM...SALLY
Hazardous weather outlook, Apr 3, 4:36 AM EST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
536 AM EDT TUE APR 3 2007

INZ021-030-031-036>042-045>049-052>057-062>065-069>072-040945-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
536 AM EDT TUE APR 3 2007 /436 AM CDT TUE APR 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.
A STRONG LOW PRESSURE SYSTEM WILL BRING A COLD FRONT THROUGH
INDIANA LATER THIS EVENING. AHEAD OF THIS FRONT A SQUALL LINE IS
EXPECTED TO DEVELOP IN ILLINOIS AND MOVE INTO INDIANA DURING THE
LATE AFTERNOON AND EARLY EVENING HOURS.

THE MAIN THREAT FROM THIS SQUALL LINE WILL BE DAMAGING WIND AND
LARGE HAIL. VERY HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO BE A
THREAT WITH THESE STORMS.

STAY TUNED TO NOAA ALL HAZARDS RADIO...OUR WEB SITE OR YOUR
FAVORITE MEDIA OUTLET FOR FURTHER INFORMATION AND UPDATES ON THIS
DEVELOPING SEVERE WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

BELOW FREEZING TEMPERATURES ARE EXPECTED FROM WEDNESDAY NIGHT INTO
THE WEEKEND.

A VERY COLD ARCTIC AIRMASS WILL DESCEND UPON CENTRAL INDIANA ON
WEDNESDAY. OVERNIGHT LOWS EACH NIGHT FROM WEDNESDAY NIGHT THROUGH
SATURDAY NIGHT WILL BE IN THE LOWER AND MID 20S. THESE
TEMPERATURES WILL LIKELY HARM TENDER VEGETATION THAT HAS ARRIVED
EARLY DUE TO THE EXTENDED WARM SPELL. FREEZE WATCHES OR WARNINGS
WILL LIKELY BE ISSUED OVER THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY LATE THIS AFTERNOON INTO THE
EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051-060-061-067-068-040945-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-GREENE-
KNOX-DAVIESS-
536 AM EDT TUE APR 3 2007 /436 AM CDT TUE APR 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.
A STRONG LOW PRESSURE SYSTEM WILL BRING A COLD FRONT THROUGH
INDIANA LATER THIS EVENING. AHEAD OF THIS FRONT A SQUALL LINE IS
EXPECTED TO DEVELOP IN ILLINOIS AND MOVE INTO INDIANA DURING THE
LATE AFTERNOON AND EARLY EVENING HOURS.

THE MAIN THREAT FROM THIS SQUALL LINE WILL BE DAMAGING WIND AND
LARGE HAIL. VERY HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO BE A
THREAT WITH THESE STORMS.

STAY TUNED TO NOAA ALL HAZARDS RADIO...OUR WEB SITE OR YOUR
FAVORITE MEDIA OUTLET FOR FURTHER INFORMATION AND UPDATES ON THIS
DEVELOPING SEVERE WEATHER SITUATION.

LOWLAND FLOODING CONTINUES ALONG WABASH RIVER IN WESTERN INDIANA AND
ALONG THE WHITE RIVER IN SOUTHWEST INDIANA. RAIN TODAY MAY SLOW
THE FALL OF THE WHITE AND WABASH RIVERS AND COULD PROLONG CURRENT
HIGH WATER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

BELOW FREEZING TEMPERATURES ARE EXPECTED FROM WEDNESDAY NIGHT INTO
THE WEEKEND.

A VERY COLD ARCTIC AIRMASS WILL DESCEND UPON CENTRAL INDIANA ON
WEDNESDAY. OVERNIGHT LOWS EACH NIGHT FROM WEDNESDAY NIGHT THROUGH
SATURDAY NIGHT WILL BE IN THE LOWER AND MID 20S. THESE
TEMPERATURES WILL LIKELY HARM TENDER VEGETATION THAT HAS ARRIVED
EARLY DUE TO THE EXTENDED WARM SPELL. FREEZE WATCHES OR WARNINGS
WILL LIKELY BE ISSUED OVER THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY LATE THIS AFTERNOON INTO THE
EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SALLY

The radar

The Indianapolis radar (KIND), 36 km away, was scanning. The volume nearest the first event began at 17:05 UTC.

Open the radar archive at this moment

Event by event

22 hail, 17 thunderstorm wind, 2 lightning. Local standard time, as filed.

Hail, Hendricks

When
April 3, 12:05 PM EST to 12:07 PM EST
Where
Hendricks County, North Salem
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.870, -86.650

Hail, Boone

When
April 3, 12:20 PM EST to 12:22 PM EST
Where
Boone County, 2 mi WNW of Thorntown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.141, -86.635

Thunderstorm Wind, Hendricks

When
April 3, 1:09 PM EST
Where
Hendricks County, Brownsburg
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.850, -86.400

Wind damaged the goal posts and high jump at Brownsburg Junior High School.

Hail, Vigo

When
April 3, 1:14 PM EST to 1:16 PM EST
Where
Vigo County, 4 mi NW of Terre Haute
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.511, -87.453

Hail, Hendricks

When
April 3, 1:16 PM EST to 1:18 PM EST
Where
Hendricks County, 2 mi NE of Pittsboro
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.890, -86.443

Hail, Hendricks

When
April 3, 1:24 PM EST to 1:26 PM EST
Where
Hendricks County, Brownsburg
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.850, -86.400

Lightning, Vigo

When
April 3, 1:46 PM EST
Where
Vigo County, West Terre Haute
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.470, -87.450

Lightning set fire to a vacant garage at 600 South 7th Street. The garage was completely destroyed.

Hail, Marion

When
April 3, 1:49 PM EST to 1:51 PM EST
Where
Marion County, 2 mi SW of Speedway
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.760, -86.277

Hail, Marion

When
April 3, 1:49 PM EST to 1:51 PM EST
Where
Marion County, Clermont
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.820, -86.380

Hail, Marion

When
April 3, 1:51 PM EST to 1:53 PM EST
Where
Marion County, 1 mi SW of Speedway
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
39.770, -86.263

Hail, Putnam

When
April 3, 1:52 PM EST to 1:54 PM EST
Where
Putnam County, Greencastle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.650, -86.870

Thunderstorm Wind, Owen

When
April 3, 1:56 PM EST
Where
Owen County, 1 mi S of Jordan
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
39.386, -86.920

Law enforcement reported a roof off a mobile home and a barn.

Thunderstorm Wind, Sullivan

When
April 3, 1:58 PM EST
Where
Sullivan County, 3 mi NW of Sullivan
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.131, -87.460

Thunderstorm winds caused a tree to fall in Sullivan County.

Thunderstorm Wind, Sullivan

When
April 3, 1:58 PM EST
Where
Sullivan County, Sullivan
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.100, -87.420

Damaging thunderstorm winds caused a few trees to fall in Sullivan.

Hail, Putnam

When
April 3, 1:59 PM EST to 2:04 PM EST
Where
Putnam County, Greencastle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.650, -86.870

Lightning, Hendricks

When
April 3, 2:00 PM EST
Where
Hendricks County, Brownsburg
Property damage
$40,000
Reported by
Newspaper
Coordinates
39.850, -86.400

The roof of a home was struck by lightning causing a fire. Fire crews were able to contain the fire to a bonus room over the garage.

Thunderstorm Wind, Sullivan

When
April 3, 2:01 PM EST
Where
Sullivan County, 3 mi NNE of Sullivan
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.140, -87.399

Damaging thunderstorm winds caused a tree to fall.

Hail, Owen

When
April 3, 2:03 PM EST to 2:05 PM EST
Where
Owen County, Spencer
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.280, -86.770

Thunderstorm Wind, Sullivan

When
April 3, 2:10 PM EST
Where
Sullivan County, Dugger
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.070, -87.270

Trees were reported down due to damaging thunderstorm winds.

Hail, Monroe

When
April 3, 2:20 PM EST to 2:22 PM EST
Where
Monroe County, Bloomington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.170, -86.520

Thunderstorm Wind, Hendricks

When
April 3, 2:20 PM EST
Where
Hendricks County, Brownsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.850, -86.400

A three inch diameter tree fell due to damaging thunderstorm winds that moved through Brownsburg.

Thunderstorm Wind, Morgan

When
April 3, 2:24 PM EST
Where
Morgan County, Paragon
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.400, -86.570

A roof was reported off of a building due to damaging thunderstorm winds.

Hail, Owen

When
April 3, 2:25 PM EST to 2:27 PM EST
Where
Owen County, Freedom
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.200, -86.880

Thunderstorm Wind, Morgan

When
April 3, 2:30 PM EST
Where
Morgan County, Martinsville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.430, -86.430

Trees were reported down due to damaging thunderstorm winds.

Hail, Owen

When
April 3, 2:34 PM EST to 2:36 PM EST
Where
Owen County, 3 mi SE of Southport
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.239, -86.730

Hail, Marion

When
April 3, 2:35 PM EST to 2:37 PM EST
Where
Marion County, Indianapolis
Measured
0.75 in hail
Reported by
ASOS
Coordinates
39.780, -86.150

Thunderstorm Wind, Monroe

When
April 3, 2:38 PM EST
Where
Monroe County, Hindustan
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.320, -86.470

Trees were reported down due to damaging thunderstorm winds.

Hail, Owen

When
April 3, 2:40 PM EST to 2:44 PM EST
Where
Owen County, Spencer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.280, -86.770

Thunderstorm Wind, Brown

When
April 3, 2:45 PM EST
Where
Brown County, Nashville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.200, -86.250

Trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Sullivan

When
April 3, 2:49 PM EST
Where
Sullivan County, Dugger
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.070, -87.270

Trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Johnson

When
April 3, 2:50 PM EST
Where
Johnson County, 2 mi E of Franklin
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.480, -86.013

A tree was reported down due to damaging thunderstorm winds.

Hail, Martin

When
April 3, 2:52 PM EST to 2:54 PM EST
Where
Martin County, Loogootee
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.670, -86.900

Hail, Brown

When
April 3, 3:03 PM EST to 3:05 PM EST
Where
Brown County, 2.5 mi SE of Spearsville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.304, -86.167

Hail, Knox

When
April 3, 3:20 PM EST to 3:22 PM EST
Where
Knox County, Bicknell
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.780, -87.300

Thunderstorm Wind, Rush

When
April 3, 3:20 PM EST
Where
Rush County, Rushville
Measured
57 kt (66 mph) measured gust
Reported by
Amateur Radio
Coordinates
39.620, -85.450

Thunderstorm Wind, Lawrence

When
April 3, 3:30 PM EST
Where
Lawrence County, Zelma
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.930, -86.300

Trees and power lines were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Lawrence

When
April 3, 3:35 PM EST
Where
Lawrence County, Williams
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.800, -86.630

Trees were reported down due to damaging thunderstorm winds.

Hail, Lawrence

When
April 3, 3:36 PM EST to 3:38 PM EST
Where
Lawrence County, Mitchell
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
38.730, -86.470

Hail, Lawrence

When
April 3, 3:38 PM EST to 3:40 PM EST
Where
Lawrence County, 1 mi SE of Buddha
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.790, -86.387

Hail, Lawrence

When
April 3, 3:41 PM EST to 3:43 PM EST
Where
Lawrence County, 2 mi SE of Bedford
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.850, -86.454

Thunderstorm Wind, Rush

When
April 3, 3:41 PM EST
Where
Rush County, 3 mi N of Rushville
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
39.663, -85.450

A semi was blown over due to damaging thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26144, 26149, 26152, 26278, 26292, 26300, 27340, 26316, 26320, 26324, 26327, 26345, 26348, 26819, 26821, 27341, 26822, 26823, 26825, 26828, 26830, 26832, 26833, 26834, 26835, 26836, 26837, 26838, 26839, 26840, 26841, 26842, 26843, 26844, 26845, 26847, 26848, 26849, 26850, 26851, and more.